Pennsylvania, 2017

Damaging Winds in Pennsylvania, July 1, 2017

July 1, 2017 · NWS CTP · 4 events in 3 counties and zones

Showers and thunderstorm associated with an MCS affected northwestern Pennsylvania during the pre-dawn hours on Sunday, July 1. One of the cells within this system exhibited rotation as it crossed Elk County, and produced wind damage near Saint Mary's.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Showers and thunderstorm associated with an MCS affected northwestern Pennsylvania during the pre-dawn hours on Sunday, July 1. One of the cells within this system exhibited rotation as it crossed Elk County, and produced wind damage near Saint Mary's. A cold front crossed the commonwealth later in the day, generating a line of showers and storms that produced sporadic wind damage as it crossed central Pennsylvania during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 30, 10:56 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 30, 10:56 PM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service State College PA
1156 PM EDT Fri Jun 30 2017

.SYNOPSIS...
A cold front will move through the region Saturday bringing
break in the humidity for the second half of the weekend into
next week.

&&

.NEAR TERM /UNTIL 8 AM SATURDAY MORNING/...
The remains of the earlier storms have diminished into some
scattered showers and thunderstorms from near AOO east into
Lebanon county. The HRRR shows these disappearing over the next
couple of hours with little or no additional activity overnight.

The NW has the leading edge of the Ohio MCS moving through at
this time with locally heavy rains. So far activity has been
moving along and radar estimates rainfall amounts of just 1 to
1.5" inches. Will continue to monitor the area for the
potential of heavy rain as a shortwave rides through the lower
lakes providing efficient deep moisture transport. WPC has
upgraded the risk for flash flooding to a pretty widespread area
of Slight Risk. FFGs are about 2.5" in 3 hrs. PWATs in the
1.25-1.5" range and storm motions of 20-25 kts will keep
flooding worries to a minimum except where training/repeat
storms move through.

The HRRR peters the northern convection out between about
06-09Z while leaving the bulk of the remainder of Pa fairly dry
overnight. It's very muggy with dewpoints well up into the 60s
and even lower 70s in some areas. Lows in the 60s and lower 70s
will make for uncomfortable sleeping weather for those without
air conditioning.

&&

.SHORT TERM /8 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
A more significant shortwave and cold front will move into the
area Saturday. This feature should be coincident with the
surface trough and the best chance for storms this weekend. SPC
Slight risk covers most of the area as this will be a well-
timed front to pair up the forcing and heating. Shear is not
wildly high, but CAPEs can get near 2000J with temps soaring
into the 90s in the SE and 80s elsewhere.

Showers should end quickly Sat evening as the forcing slides
overhead and pushes the weak front through.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Not a lot of change from recent days.

Made a few changes, but left as much of the period Sunday
into early Wednesday on the dry side.

Still looks wet at times later Wed into Thursday.

The big thing is the EC last night went toward other guidance
with more of an upper lvl trough by the end of next week. Thus
a risk of showers and storms next Friday.

Prior to this, looking at more typical summer weather than we
have seen so far this season. Temperatures will be close to
normal for the period and dewpoints higher than what we have
seen this season for the most part.

&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
A weak low pressure system lifting north across Lake Erie is
producing a batch of showers and thunderstorms across northwest
Pa at 04Z. Radar trends and latest HRRR suggest the bulk of
this activity will remain west of KBFD, but given the low
dewpoint depressions and upslope flow, expect some MVFR cigs to
develop shortly after midnight.

Model soundings indicate a period of fairly widespread MVFR
cigs are likely Saturday morning between 09Z-15Z across the
eastern half of Pa, associated with a surge of tropical
moisture lifting into the region on a deep southerly flow. Model
soundings and SREF prob charts suggest KIPT/KMDT/KLNS are
likely to experience MVFR cigs, while odds of restrictions are
just below 50 pct further west at KUNV/KAOO/KJST.

Diurnal heating should result in lifting cigs to VFR in most
places by afternoon. However, scattered showers and
thunderstorms will accompany the passage of a cold front, which
could produce a brief vis reduction and gusty winds in some
spots.

.OUTLOOK...

Sun...AM low cigs possible BFD/JST.

Mon...Isold PM tsra impacts possible southern Pa.

Tue...No sig wx expected.

Wed...Isold PM tsra impacts possible southwest Pa.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...Dangelo/Gartner
LONG TERM...Martin
AVIATION...Fitzgerald
Hazardous weather outlook, Jun 30, 3:01 AM EST, 22 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
401 AM EDT Fri Jun 30 2017

PAZ012-017>019-024>027-041-042-045-046-049>053-010815-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
401 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms with gusty winds and hail are
possible during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Saturday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-033>036-056>059-063>066-010815-
Juniata-Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
401 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Saturday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-037-010815-
Warren-McKean-Potter-Elk-Cameron-Tioga-
401 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible during the
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Saturday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 1, 1:02 AM EST, 53 minutes before
Special Weather Statement
National Weather Service State College PA
202 AM EDT SAT JUL 1 2017

PAZ010-010645-
Elk PA-
202 AM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK COUNTY UNTIL 245 AM
EDT...

At 201 AM EDT, Doppler radar indicated a strong thunderstorm near
Brockway, moving northeast at 30 mph. This storm has exhibited
persistent rotation and may strengthen in short order.

Pea size hail and winds in excess of 40 mph are possible.

This strong thunderstorm will be near...
  Portland Mills and Brockport around 220 AM EDT.
  Brandy Camp around 230 AM EDT.
  Ridgway around 235 AM EDT.
  St. Marys around 245 AM EDT.

Other locations impacted by this storm include Kersey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4150 7866 4132 7850 4123 7873 4123 7874
      4126 7874 4135 7893 4136 7894
TIME...MOT...LOC 0601Z 239DEG 25KT 4125 7893

Dangelo

The radar

The State College radar (KCCX), 74 km away, was scanning. The volume nearest the first event began at 06:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elk

When
July 1, 1:55 AM EST
Where
Elk County, 2.42 mi W of Rathbun
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
41.474, -78.496

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near the intersection of West Creek Road and Little Bear Run Road near Saint Marys.

Thunderstorm Wind, Mifflin

When
July 1, 12:28 PM EST
Where
Mifflin County, Lewistown
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.600, -77.570

A severe thunderstorm produced wind estimated near 60 mph and knocked down trees and wires in Lewistown.

Thunderstorm Wind, Mifflin

When
July 1, 12:28 PM EST
Where
Mifflin County, 0.69 mi N of Yeagertown
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.640, -77.580

A severe thunderstorm produced wind estimated near 60 mph and knocked down trees and wires in Yeagertown.

Thunderstorm Wind, Lebanon

When
July 1, 2:14 PM EST
Where
Lebanon County, 0.21 mi ENE of Fredericksburg
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.451, -76.426

A severe thunderstorm produced wind estimated near 60 mph and knocked down trees and wires in Bethel Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697359, 697507, 697508, 697509.